OXAZEPAM (Serax) is a relatively new therapeutic agent. It is a 3-hydroxybenzodiazepin described as providing versatility and flexibility in control of common emotional disturbances, especially for the relief of anxiety. It is recommended that, when excessive dosage is continued for weeks or months, dosage should be reduced gradually rather than stopped abruptly. Sudden discontinuance of doses which are in excess of the recommended dose may result in epileptiform seizures. In the investigational work, a withdrawal psychosis was never observed.
In studies with chlordiazepoxide hydrochloride, a related benzodiazepin compound, Hollister et al1 have reported withdrawal symptoms in psychotic patients who were abruptly switched to placebo. Ten of 11 patients abruptly switched to placebo after several months of high daily doses (300 to 600 mg) experienced new symptoms and signs. Two patients had seizures at seven and eight days.
Hollister et al2 in one study evaluating diazepam (another related compound)